Alert archive / Colorado / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 165, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 2022, 4:40 PM MDT for Bent County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2022, 4:40 PM MDT (22:40 UTC)
- Expired
- Aug 16, 2022, 5:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bent County, CO
The radar
The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
359
WUUS55 KPUB 162240
SVRPUB
COC011-162315-
/O.NEW.KPUB.SV.W.0165.220816T2240Z-220816T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
440 PM MDT Tue Aug 16 2022
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
North central Bent County in southeastern Colorado...
* Until 515 PM MDT.
* At 440 PM MDT, a severe thunderstorm was located 7 miles east of
Blue Lake, or 28 miles northeast of North La Junta, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3810 10320 3826 10325 3826 10295 3812 10298
TIME...MOT...LOC 2240Z 304DEG 11KT 3823 10312
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MG3 follow-up statements
017
WWUS55 KPUB 162250
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
450 PM MDT Tue Aug 16 2022
COC011-162315-
/O.CON.KPUB.SV.W.0165.000000T0000Z-220816T2315Z/
Bent CO-
450 PM MDT Tue Aug 16 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTH CENTRAL BENT COUNTY...
At 450 PM MDT, a severe thunderstorm was located 9 miles north of
John Martin Reservoir, or 27 miles west of Lamar, moving southeast at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Bent County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3810 10320 3826 10319 3826 10295 3812 10298
TIME...MOT...LOC 2250Z 304DEG 11KT 3821 10309
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MG253
WWUS55 KPUB 162302
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
502 PM MDT Tue Aug 16 2022
COC011-162315-
/O.CON.KPUB.SV.W.0165.000000T0000Z-220816T2315Z/
Bent CO-
502 PM MDT Tue Aug 16 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTH CENTRAL BENT COUNTY...
At 502 PM MDT, a severe thunderstorm was located 7 miles north of
John Martin Reservoir, or 24 miles west of Lamar, moving southeast at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Bent County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3811 10314 3823 10315 3825 10296 3812 10298
TIME...MOT...LOC 2302Z 304DEG 11KT 3819 10305
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MG658
WWUS55 KPUB 162310
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
510 PM MDT Tue Aug 16 2022
COC011-162320-
/O.EXP.KPUB.SV.W.0165.000000T0000Z-220816T2315Z/
Bent CO-
510 PM MDT Tue Aug 16 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BENT COUNTY WILL
EXPIRE AT 515 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3811 10314 3823 10315 3825 10296 3812 10298
TIME...MOT...LOC 2310Z 304DEG 11KT 3818 10302
$$
MGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:17 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 16, 2:17 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 217 PM MDT Tue Aug 16 2022 .SHORT TERM...(This evening through Wednesday) Issued at 216 PM MDT Tue Aug 16 2022 Key Messages: 1) Precipitation chances will persist throughout the evening and early overnight hours, with heavy rainfall expected from the strongest thunderstorms. 2) Temperatures will warm slightly tomorrow, but will remain below average for this time of year. Tonight... Active weather is expected to start off the short term period. A convoluted pattern is anticipated to set up across the region, with some areas being more influenced by broader synoptic scale features, and others more influenced by surface and mesoscale features. Synoptically, a ridge will be over the region, with a localized area of high pressure south of Colorado. This will allow for winds aloft to be streaming southwesterly over the region. These SW winds will advect richer mid level moisture across southeastern Colorado, and allow for persistent orographic forcing over the mountains. This steady stream of moisture, along with the orographic lifting, will allow for rain showers and thunderstorms to persist over the mountains, mountain valleys, and immediate I25 corridor through much of the evening. Instability values will slowly decrease across those regions throughout the night, and with that, precipitation will also slowly dissipate. As for the more mesoscale driven features, high-res models are starting to show an area of increased convergence along parts of Las Animas and Baca Counties this afternoon and evening. This seems like a reasonable solution given that a surface high pressure over the northern central plains will be pushing northeasterly winds into the plains region, with terrain influenced southeasterly winds coming from the Raton Ridge. This increased convergence zone will allow for an organized slow cluster of thunderstorms, possibly MCV feature, to develop over parts of the far southeastern plains. Given the higher moisture over that region, leading to PW values around 1.3 to 1.7 inches, MUCAPE around 500 J/kg, and slow storm motions around 10 or less knots, heavy rainfall will be the greatest threats. The heavy rainfall is supported in the high-res models, including the HREF. Like with precipitation further west, as the instability does wane throughout the evening, precipitation will weaken and slowly dissipate. As for temperatures across the region, the plains will cool into the mid 50s to low 60s, the valleys dropping into the mid 40s to low 50s, and the mountains falling into the 30s to low 40s. Tomorrow... Wednesday will bring another day of active weather to the forecast area, but most of the major activity will be restricted to the western portions. Synoptically, a large long wave trough will be digging over the western US. This will push the ridge center further west, and the southeastern Colorado region will become squished between these two features. This means that the jet stream will be more over the region and will help to increase flow over Colorado. This flow will continue to support orographic lift over the higher terrain features. However though, the westward push of the trough will also push the greatest moisture further west. Given this, the greatest chance for precipitation will remain along the mountains and mountain valleys, but particularly along the western and central mountains, where numerous to widespread afternoon rain showers and thunderstorms are expected. With the increased flow over the region though, storm motions will be faster, so the flooding threat is anticipated to be less. Elsewhere across the forecast area, precipitation is expected to remain more isolated at best, as drier conditions fill into the region. Looking at temperatures, a slow warm up is expected, though most of southeastern Colorado will remain below average for this time of year. The plains will warm into the upper 70s to low 80s, the valleys heating into the upper 60s to mid 70s, and the mountains rising into the 50s. .LONG TERM...(Wednesday night through Tuesday) Issued at 216 PM MDT Tue Aug 16 2022 Key messages: 1) Drier Thursday and Friday with cooler airmass over the plains and eastern mountains 2) Better chances for rain over the weekend and into early next week. .Thursday and Friday...Unseasonably strong trough develops over the High Plains. A couple of weak cold fronts will move into the eastern plains and eastern mountains from the north. Atmosphere looks to be stable behind the fronts with very minimal chances for precipitation on the plains. Moisture convergence will result in slightly higher chances for convection, but QPF amounts look to be low. Further west, the monsoon plume will get pushed to the west. There will still be enough moisture for diurnal convection, but chances for heavier rainfall looks to be low. .Saturday through Tuesday...Ensembles show general troughiness over the region during the weekend into early next week as a couple of weak disturbances meander into the region from the west and south. The details are difficult to discern with the merger of these weak systems. General trend is to have diurnal convection over the mountains with chances for precipitation decreasing towards the east. The models show that the moisture from the sub tropical system, currently drifting westward near the US/Mexico border, will stream northward over the weekend. Will have to monitor the amount of moisture moving northward for increased chances for heavier rainfall, especially over the eastern San Juan Mountains. Temperatures will depend on the amount of convection which develops each day, and the ensembles are showing a fairly wide spread in temperatures. Overall, temperatures will tend to be below to near normal. --PGW- && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 216 PM MDT Tue Aug 16 2022 KCOS and KPUB: VFR conditions are expected at both TAF sites. However, rain shower and thunderstorms this afternoon will be around both sites. If one of these precipitation cores impacted a site directly, visibility, and possibly ceilings, will drop from heavy rain. Precipitation will dissipate during the overnight hours. As for winds, gusty conditions will lessen during the evening and overnight, and remain lighter tomorrow, though sporadic gust to around 20 knots will be possible KALS: VFR conditions are expected over the next 24 hours. However, rain shower and thunderstorms this afternoon will be around both sites. If one of these precipitation cores impacted a site directly, visibility, and possibly ceilings, will drop from heavy rain. Precipitation will dissipate during the overnight hours. Rain showers and thunderstorms will increase in coverage tomorrow afternoon within the San Luis Valley, and KALS could be impacted from one of these precipitation cores. As for winds, gusty conditions will lessen during the evening and overnight, and remain lighter tomorrow, though sporadic gust to around 20 knots will be possible && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for COZ058>066-072>080- 083-087-088-094-099. && SHORT TERM...SIMCOE LONG TERM...PGW AVIATION...SIMCOE
Hazardous weather outlook, Aug 16, 11:49 AM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1149 AM MDT Tue Aug 16 2022 COZ058>089-093>099-171800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1149 AM MDT Tue Aug 16 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Another round of heavy rain producing thunderstorms will be possible across the mountains, Raton Mesa region, and the southern I-25 corridor south of Pueblo this afternoon and evening. Flash flooding will be possible for these areas, with locations of greatest risk south of highway 50, where confidence has increased in impactful heavy rainfall. This includes but is not limited to the Spring, Junkins, Hayden Pass and Decker burn scars. Isolated strong to severe thunderstorms will be possible this afternoon and evening across Las Animas and Baca counties. Hail up to 1 inch in diameter and wind gusts to around 60 mph will be the primary storm risks. .DAYS TWO THROUGH SEVEN...Wednesday through Monday PM thunderstorms will develop on Wednesday over the higher terrain, especially over the central and southern mountains. Some storms will be possible over the plains, especially along the southern I-25 corridor. There will be a slight risk of flash flooding for the burn scar areas, with the Spring burn scar being most at risk. PM thunderstorms will be mainly over the mountains, with a slight chance over the plains on Thursday and Friday. A slight risk of flash flooding will be possible over burn scar areas. There could be a stray thunderstorm over the far eastern plains on Thursday afternoon, with a very slight risk of becoming stronger or severe. Main threat with this would be strong and gusty outflow winds up to 60 mph, and hail up to 1 inch in diameter. Widely scattered to numerous showers and thunderstorms will be possible over most areas from Saturday through Monday. There will be a higher risk of flash flooding, especially for burn scar and urbanized areas. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. SIMCOE/STEWARD
In the hours before
Special weather statement, Aug 16, 1:46 PM MDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
146 PM MDT Tue Aug 16 2022
COZ084-085-162045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
146 PM MDT Tue Aug 16 2022
...Strong thunderstorms will impact portions of southeastern El Paso
County through 245 PM MDT...
At 146 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Schriever AFB to 8 miles northwest of
Forder. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastern Colorado Springs, Fountain, Hanover, Yoder, Truckton,
Ellicott, Schriever AFB, Peterson AFB, Security-Widefield, Falcon,
Cimarron Hills and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3857 10406 3855 10472 3898 10474 3899 10406
TIME...MOT...LOC 1946Z 283DEG 27KT 3874 10446 3876 10383
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MG/PWSpecial weather statement, Aug 16, 4:18 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
418 PM MDT Tue Aug 16 2022
COZ089-093-095-097-162300-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
418 PM MDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of northeastern Otero,
southwestern Kiowa, eastern Crowley and northwestern Bent Counties
through 500 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Sugar City, or 25 miles north of La Junta, moving
east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3843 10322 3809 10339 3809 10377 3852 10366
3852 10351 3853 10350 3853 10347
TIME...MOT...LOC 2218Z 290DEG 12KT 3835 10359
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:14 PM MDT | Special Weather Statement | PUB | Fremont | 61 min |
| Aug 15, 6:28 PM MDT | Special Weather Statement | PUB | El Paso | 47 min |
| Aug 15, 7:01 PM MDT | Special Weather Statement | PUB | Fremont | 44 min |
| Aug 15, 7:43 PM MDT | Special Weather Statement | PUB | Pueblo | 62 min |
| Aug 15, 9:04 PM MDT | Special Weather Statement | PUB | El Paso | 41 min |
| Aug 15, 9:09 PM MDT | Flash Flood Warning | PUB | El Paso | 4 hr |
| Aug 16, 1:46 PM MDT | Special Weather Statement | PUB | El Paso | 59 min |
| Aug 16, 4:18 PM MDT | Special Weather Statement | PUB | Crowley | 42 min |
| Aug 16, 4:43 PM MDT | Special Weather Statement | PUB | Las Animas | 47 min |
| Aug 16, 5:02 PM MDT | Special Weather Statement | PUB | Bent | 43 min |
| Aug 16, 5:45 PM MDT | Special Weather Statement | PUB | Baca, Las Animas | 60 min |
| Aug 16, 5:47 PM MDT | Special Weather Statement | PUB | Bent | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.